Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS Salt Lake City, UT

August 15, 2006Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2006, 1:40 PM MDT for Garfield County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 1:40 PM MDT (19:40 UTC)
Expired
Aug 15, 2006, 2:13 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 151940
SVRSLC
UTC017-152030-
/O.NEW.KSLC.SV.W.0064.060815T1940Z-060815T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GARFIELD COUNTY IN UTAH...

* UNTIL 230 PM MDT.

* AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL GARFIELD COUNTY...OR ABOUT 21 MILES SOUTH OF
  JUNCTION...AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN GARFIELD COUNTY AROUND 150 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3802 11247 3782 11244 3788 11204 3815 11214

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 152003
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
203 PM MDT TUE AUG 15 2006

UTC017-152030-
/O.CON.KSLC.SV.W.0064.000000T0000Z-060815T2030Z/
GARFIELD UT-
203 PM MDT TUE AUG 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR WEST CENTRAL GARFIELD COUNTY...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL GARFIELD COUNTY...OR ABOUT 19 MILES SOUTH
OF JUNCTION...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN GARFIELD COUNTY AT 220 PM MDT

LAT...LON 3802 11247 3782 11244 3788 11204 3815 11214

$$

HALL
000 
WWUS55 KSLC 152013
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT TUE AUG 15 2006

UTC017-152023-
/O.CAN.KSLC.SV.W.0064.000000T0000Z-060815T2030Z/
GARFIELD UT-
213 PM MDT TUE AUG 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARFIELD COUNTY
IS CANCELED...

THE THUNDERSTORMS MOVING OVER WEST CENTRAL GARFIELD COUNTY HAS 
WEAKENED AND THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

LAT...LON 3802 11247 3782 11244 3788 11204 3815 11214

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:10 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 10:10 AM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT TUE AUG 15 2006

.SYNOPSIS...SOUTHWEST FLOW WILL BRING MOISTURE NORTH ACROSS THE AREA
TODAY AHEAD OF A PACIFIC STORM SYSTEM.  A DRIER AND MORE STABLE
AIRMASS WILL SPREAD BACK INTO THE AREA WEDNESDAY THROUGH THURSDAY.

&&

.DISCUSSION...MORNING THUNDERSTORMS REMAIN ACTIVE ACROSS NORTHERN
UTAH WITH THE TAIL END OF EXITING SHORT WAVE OVER WYOMING AND UPPER
JET AXIS LAYING ACROSS NORTHWESTERN UTAH. ALSO HELPING IS INCREASING
LIFT ON LARGE SCALE FROM APPROACHING PACIFIC TROUGH OVER NEVADA. LOW
LEVEL MOISTURE HAS INCREASED ALONG THE WASATCH FRONT AND EVEN OUT
ACROSS THE WEST DESERTS OF UTAH ALTHOUGH THE MOISTURE APPEARS
SHALLOW THE FURTHER WEST YOU GO. EXPECTING THIS MOISTURE TO BE
SCOURED OUT QUICKLY IN EXTREME WESTERN SECTIONS WITH INCREASING
SOUTH-SOUTHWEST FLOW. THE WINDS AND LOW HUMIDITY WILL PLAY HAVOC
WITH FIRE WEATHER CONCERNS TODAY IN THE FAR WEST. TWO OTHER WEATHER
CONCERNS FOR THE FORECAST AREA TODAY...

1- STRONG TO SEVERE THUNDERSTORM THREAT IN NORTHERN UTAH LATER
TODAY. INCREASING UPPER LEVEL DYNAMICS WILL WORK WITH MOISTURE IN
PLACE TO RESULT IN ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. ISOLATED SEVERE STORMS A REAL THREAT FOR MAINLY
NORTHERN UTAH AS 0-6 KM SHEAR BECOMES AN IMPRESSIVE 45 TO 55 KNOTS
LATE THIS AFTERNOON OVER THE GREAT SALT LAKE AND WASATCH FRONT. THE
MAIN THREAT WILL BE STRONG MICROBURSTS AND HAIL AND THESE ARE
ADDRESSED IN CURRENT FORECAST. ISOLATED DRY THUNDERSTORMS POSSIBLE
IN THE FAR WEST WHERE MUCH DRIER AIRMASS WILL BE IN PLACE.

2- FLASH FLOOD THREAT IN SOUTHERN UTAH LATER TODAY. STEERING FLOW
MUCH WEAKER IN SOUTHERN UTAH THAN ACROSS NORTHERN
UTAH...PARTICULARLY PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN UTAH.
GOES AND MODEL ANALYSIS SHOWING PRECIPITABLE WATER AROUND 1 INCH IN
SOUTHERN UTAH AND WITH 15-20 KNOT FLOW...THUNDERSTORMS WITH LOCALLY
HEAVY RAINFALL AMOUNTS ARE EXPECTED TO DEVELOP WITH DAYTIME HEATING.
HAVE UPDATED FLASH FLOOD POTENTIAL TO HIGH SOUTHEASTERN UTAH TO
ADDRESS THIS IDEA OF GREATER POTENTIAL EAST OF CAPITOL REEF TO KANAB
LINE.

NO FORECAST UPDATE NEEDED AT THIS TIME AND GOING HAZARDOUS WEATHER
OUTLOOK ADDRESSES ALL WEATHER CONCERNS.

&&

.FIRE WEATHER...DRY AIR BEGINNING TO MOVE INTO EXTREME NORTHWESTERN
UTAH THIS MORNING...WITH A FEW SITES ALREADY APPROACHING RED FLAG
CRITERIA FOR RH. WINDS WILL PICK UP BY EARLY THIS AFTERNOON AND THE
AIRMASS WILL DRY FURTHER IN THAT AREA AS THE TROUGH ALONG THE
CALIFORNIA COAST APPROACHES THE AREA...PRODUCING SEVERE FIRE WEATHER
CONDITIONS. ELSEWHERE...MOISTURE AND INSTABILITY WILL BE
INCREASING...AND SCATTERED SHOWERS AND THUNDERSTORMS THAT FORM TODAY
COULD BRING WETTING RAINS AND POSSIBLY SOME STRONG WINDS. AIRMASS
DRIES OUT OVER THE WEST WEDNESDAY AND OVER THE REST OF THE FIRE
DISTRICT WEDNESDAY NIGHT AND THURSDAY AHEAD OF THE NEXT STORM SYSTEM
WHICH APPROACHES ON FRIDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA NEAR THE
AIRPORT WITH POTENTIAL FOR GUSTY AND ERRATIC WINDS THROUGH MID
MORNING. LOOK FOR AN INCREASING POTENTIAL FOR STRONG THUNDERSTORMS
THIS AFTERNOON WITH HAIL AND GUSTY WINDS.  THERE IS A 30 PERCENT
CHANCE OF HAIL AND WINDS GREATER THAN 40 MPH AT THE AIRPORT DURING
THE AFTERNOON AND EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING UNTIL 8PM FOR ZONE 420 FOR GUSTY SOUTH WINDS
     AND LOW RELATIVE HUMIDITY.
WY...NONE.

&&

BRENCHLEY/TRAPHAGAN
Hazardous weather outlook, Aug 15, 4:31 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 AM MDT TUE AUG 15 2006

UTZ001>021-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
431 AM MDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AIR WILL MOVE FROM NEVADA INTO EXTREME WESTERN UTAH
TODAY. COMBINED WITH BREEZY SOUTH WINDS...GUSTING TO 30-35
MPH...THE DRY AIRMASS WILL CREATE SEVERE FIRE WEATHER CONDITIONS
MAINLY FOR THE DUGWAY PROVING GROUNDS AND SALT FLATS. A RED FLAG
WARNING FOR SEVERE FIRE WEATHER HAS BEEN ISSUED...EFFECTIVE FROM
1000 AM TO 800 PM MDT.

FARTHER EAST A MOIST AIRMASS IS IN PLACE. THIS AFTERNOON AND
EVENING AN UPPER LEVEL DISTURBANCE WILL APPROACH UTAH FROM NEVADA.
THIS WILL RESULT IN THUNDERSTORMS...SOME STRONG...PRODUCING LOCAL
HEAVY RAIN AND SMALL HAIL. FLASH FLOODING IS POSSIBLE...ESPECIALLY
FOR SLOT CANYONS...RECENTLY BURNED TERRAIN AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THROUGH FRIDAY...A DRIER AND MORE STABLE AIRMASS WILL
MOVE OVER THE OUTLOOK AREA WITH REDUCED THUNDERSTORM
ACTIVITY...MAINLY FOR THE HIGHER ELEVATIONS. THUNDERSTORMS WILL THEN
INCREASE IN COVERAGE AND INTENSITY OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:01 PM MDTSevere Thunderstorm WarningSLCEmery44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.